Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 49, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Oct 14, 2014, 1:12 AM CDT for DeKalb County, Jackson County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2014, 1:12 AM CDT (06:12 UTC)
- Expired
- Oct 14, 2014, 4:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeKalb County, AL, Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 2:04 AM CDT | FLASH FLOOD | 2 Wsw Fort Payne, AL | WATER IS LESS THAN 6 INCHES FROM THE BRIDGE ON AIRPORT ROAD AT AL-35 IN FORT PAYNE BETWEEN THE HOSPITAL AND INTERSTATE 59 FROM A TRIBUTARY TO BIG WILLS CREEK. WATER IS RAPIDLY RISING AND WILL BE OVERTOPPING THE BRIDGE WITHIN HALF AN HOUR OR LESS...LIKELY AFFEC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
065
WGUS54 KHUN 140612
FFWHUN
ALC049-071-140915-
/O.NEW.KHUN.FF.W.0049.141014T0612Z-141014T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 AM CDT TUE OCT 14 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DEKALB COUNTY IN NORTHEASTERN ALABAMA...
EASTERN JACKSON COUNTY IN NORTHEASTERN ALABAMA...
* UNTIL 415 AM CDT
* AT 108 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN OVER THE EASTERN HALF OF JACKSON COUNTY...AND NEARLY
ALL OF DEKALB COUNTY IN NORTHEASTERN ALABAMA. UP TO THREE INCHES
OF RAIN HAVE ALREADY FALLEN IN THE PAST TWO HOURS...AND A FEW MORE
HOURS OF HEAVY RAINFALL ARE EXPECTED. AN ADDITIONAL ONE TO THREE
INCHES OF RAIN IS POSSIBLE THROUGH 415 AM CDT. RAINFALL RUNOFF
FROM HIGHER TERRAIN LOCATIONS WILL ENHANCE THE FLASH FLOODING
THREAT IN VALLEY LOCATIONS IN THESE AREAS AS WELL.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SCOTTSBORO...FORT PAYNE...RAINSVILLE...BRIDGEPORT...LITTLE RIVER
CANYON NATIONAL PRESERVE...SOUTH PITTSBURG...HENAGAR...STEVENSON...
COLLINSVILLE AND CROSSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3424 8584 3420 8585 3420 8611
3440 8612 3446 8607 3453 8611 3453 8615
3460 8615 3499 8572 3499 8561 3453 8551
$$
121 follow-up statement
064
WGUS74 KHUN 140902
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 AM CDT TUE OCT 14 2014
ALC049-071-140911-
/O.CAN.KHUN.FF.W.0049.000000T0000Z-141014T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB AL-JACKSON AL-
402 AM CDT TUE OCT 14 2014
...THE FLASH FLOOD WARNING FOR DEKALB AND EASTERN JACKSON COUNTIES IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED
TO POSE A THREAT. LINGERING RUNOFF AND MINOR FLOODING FROM THE
RECENT HEAVY RAINFALL WILL BE POSSIBLE THROUGH 7 AM CDT THIS
MORNING...AND AS SUCH...AN AREAL FLOOD WARNING WAS ISSUED TO ACCOUNT
FOR THIS.
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3424 8584 3420 8585 3420 8611
3440 8612 3446 8607 3453 8611 3453 8615
3460 8615 3499 8572 3499 8561 3453 8551
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 12:34 AM CDT, 38 minutes earlier.
Area forecast discussion, Oct 14, 12:34 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1234 AM CDT TUE OCT 14 2014 .UPDATE... FOR 06Z TAFS && .DISCUSSION... /ISSUED 932 PM CDT MON OCT 13 2014/ LINE OF STRONG TO OCCASIONALLY SEVERE STORMS EXTENDED FROM LIMESTONE COUNTY TO WRN MORGAN AND INTO WRN CULLMAN COUNTY. THIS LINE OF STORMS WILL CONTINUE TO SLOWLY MOVE ACROSS THE REST OF THE CWA THIS EVENING. THE THREAT OF SEVERE WX IS ALSO BEGINNING TO DIMINISH...HOWEVER WITH 50 KT 8H WINDS AND GOOD LOW LEVEL SHEAR...STILL CANT RULE OUT A FEW SEVERE STORMS WITH DAMAGING WINDS OR A BRIEF TORNADO. BETWEEN MIDNIGHT AND 2 AM...IT LOOKS LIKE THE THREAT OF SEVERE WX WILL END. WENT AHEAD AND CANCELLED THE WIND ADVISORY AS SFC WINDS WERE ALSO DIMINISHING...BUT WIND GUSTS ARND 25 MPH WILL STILL BE POSSIBLE FOR THE OVERNIGHT HOURS. AFTER MIDNIGHT EXPECT TO TRANSITION FROM DAMAGING WINDS TO MORE OF A HVY RAIN EVENT...THUS WILL KEEP THE FLASH FLOOD WATCH GOING. 07 && .AVIATION... FOR 06Z TAFS...THE SEVERE WX THREAT CONTINUES TO DIMINISH OVER THE TN VALLEY. FOR THE TAF SITES KEPT PCPN AS RAIN THRU 18Z WHEN A DRY SLOT MOVES OVER THE CWA. HOWEVER AN UPPER LOW WILL PRODUCE SOME WRAP ARND SHRA AT BOTH TAF SITES AFTER 00Z TUESDAY EVENING. MAINLY MVFR CONDITIONS ARE EXPECTED THRU 18Z. AFTER 18Z EXPECT VFR CONDITIONS AT BOTH TAF SITES. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 14, 12:19 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1219 AM CDT TUE OCT 14 2014 ALZ001>010-016-TNZ076-096-097-141130- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1219 AM CDT TUE OCT 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...OVERNIGHT... SHOWERS AND A FEW STORMS WILL BE POSSIBLE OVERNIGHT. SOME STORMS COULD PRODUCE HEAVY RAIN WITH FLASH FLOODING ALONG WITH GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE THREAT FOR A FEW STRONG THUNDERSTORMS WILL PERSIST TUESDAY MORNING...MAINLY FOR LOCATIONS EAST OF INTERSTATE 65. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 1 PM TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED FOR OVERNIGHT.
In the hours before
Local storm report, Oct 13, 11:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN 2 NNE CULLMAN 34.20N 86.83W
10/13/2014 E6.00 INCH CULLMAN AL TRAINED SPOTTER
WATER COVERING THE ROAD AT HWY 157 AND EVA ROAD. LESS
THAN 6 INCHES OF STANDING WATER.
&&
JMSSpecial weather statement, Oct 13, 11:43 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1143 PM CDT MON OCT 13 2014
ALZ009-010-140530-
DE KALB AL-JACKSON AL-
1143 PM CDT MON OCT 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND EASTERN JACKSON
COUNTIES UNTIL 1230 AM CDT...
AT 1142 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANDERSON TENNESSEE TO
NEAR COLLINSVILLE...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...BRIDGEPORT...LITTLE RIVER CANYON NATIONAL
PRESERVE...SOUTH PITTSBURG...HENAGAR...STEVENSON...COLLINSVILLE...
CROSSVILLE AND SYLVANIA.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3424 8584 3420 8585 3420 8599
3499 8593 3499 8561 3453 8551
TIME...MOT...LOC 0442Z 269DEG 23KT 3497 8584 3421 8591
BCCLocal storm report, Oct 13, 11:54 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HEAVY RAIN 1 NNE CHEROKEE 34.77N 87.96W
10/13/2014 E4.00 INCH COLBERT AL EMERGENCY MNGR
4 INCHES OF WATER OVER NORTH PIKE ST NEAR CHEROKEE
ELEMENTARY.
&&
JMSLocal storm report, Oct 13, 11:56 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1156 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM FLASH FLOOD 1 NNE CHEROKEE 34.77N 87.96W
10/13/2014 COLBERT AL EMERGENCY MNGR
6 INCHES OF WATER WAS OVER THE ROAD AT NORTH PIKE AND 8TH
STREET.
&&
JMSLocal storm report, Oct 14, 12:55 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 AM CDT TUE OCT 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 5 SSW FLORENCE 34.74N 87.69W
10/13/2014 COLBERT AL EMERGENCY MNGR
NUMEROUS TREES DOWN WITHIN THE TUSCUMBIA AREA.
&&
JMSLocal storm report, Oct 14, 12:59 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 AM CDT TUE OCT 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG 5 SSW FLORENCE 34.73N 87.70W
10/13/2014 COLBERT AL EMERGENCY MNGR
TREE DOWN ON VEHICLE ON EAST 4TH STEET.
&&
JMSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:17 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale, Lawrence | 43 min |
| Oct 13, 7:24 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 17 min |
| Oct 13, 7:42 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 33 min |
| Oct 13, 7:50 PM CDT | Tornado Warning | HUN | Colbert, Lawrence | 25 min |
| Oct 13, 8:06 PM CDT | Tornado Warning | HUN | Lauderdale, Lawrence, Limestone | 24 min |
| Oct 13, 8:30 PM CDT | Special Weather Statement | HUN | Limestone, Morgan | 30 min |
| Oct 13, 8:36 PM CDT | Special Weather Statement | HUN | Cullman | 39 min |
| Oct 13, 8:47 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 28 min |
| Oct 13, 8:58 PM CDT | Special Weather Statement | HUN | Cullman | 32 min |
| Oct 13, 9:22 PM CDT | Special Weather Statement | HUN | Madison, Morgan | 23 min |
| Oct 13, 9:40 PM CDT | Special Weather Statement | HUN | Madison | 35 min |
| Oct 13, 9:59 PM CDT | Flash Flood Warning | HUN | Limestone | 4 hr |
| Oct 13, 10:04 PM CDT | Special Weather Statement | HUN | Marshall | 41 min |
| Oct 13, 10:23 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 37 min |
| Oct 13, 11:07 PM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 38 min |
| Oct 13, 11:43 PM CDT | Special Weather Statement | HUN | DeKalb | 47 min |
| Oct 14, 12:32 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 28 min |
| Oct 14, 2:00 AM CDT | Areal Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Oct 14, 3:57 AM CDT | Areal Flood Warning | HUN | DeKalb, Jackson | 6 hr |
| Oct 14, 5:34 AM CDT | Special Weather Statement | HUN | Madison | 41 min |
| Oct 14, 5:56 AM CDT | Areal Flood Warning | HUN | Madison | 3 hr |
| Oct 14, 6:17 AM CDT | Special Weather Statement | HUN | Jackson | 43 min |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.